Bottom Line: An analysis of FDA Adverse Event Reporting System (FAERS) data and three case reports provide evidence that sodium glucose cotransporter 2 (SGLT2) inhibitors (canagliflozin, dapagliflozin, and empagliflozin) cause ketoacidosis.
A search was done of the FAERS data for “reports of acidosis in patients treated with canagliflozin, depagliflozin, or empagliflozin,” and the number of those reports was compared to acidotic reports for those treated with sitagliptin and saxagliptin, the two most commonly used DPP4 (dipeptidyl peptidase 4) inhibitors. The investigators made estimates of patient exposure and concluded that the “overall risk of developing acidosis was ~14-fold higher for SGLT2 inhibitors….After excluding patients with T1D [type 1 diabetes] and focusing on patients identified as having T2D [type 2 diabetes], we estimate that SGLT2 inhibitors were associated with ~7-fold increase in developing acidosis. Seventy-one percent had euglycemic ketoacidosis.”
Reference: Blau, J. E., Tella, S. H., Taylor, S. I., & Rother, K. I. (2017). Ketoacidosis and SGLT2 inhibitor treatment: Analysis of FAERS data. Diabetes/Metabolism Research and Reviews. [Epub ahead of print]. doi: 10.1002/dmrr.2924. PMID: 28736981.
Three case reports
- Wang, A. Y., Hou, S. K., & Li, S. J. (2017). Euglycemic diabetic ketoacidosis in type 2 diabetes with sodium glucose cotransporter 2 inhibitors. The American Journal of Emergency Medicine, 35(2), 379.e5-379.e6. doi: 10.1016/j.ajem.2016.08.055. PMID: 27614369. Discusses the case of a 61-year-old woman with a history of type 2 diabetes for 10 years who went to the emergency department because of severe vomiting for a day. She started taking empagliflozin a few days prior to ED visit due to “unsatisfactory sugar control.” Treatment consisted of IV fluid, an IV insulin pump, and a dextrose infusion for hypoglycemia prevention.
- Ghosh, A., Gupta, R., & Misra, A. (2016). Ketonuria/ketonemia associated with the use of sodium-glucose cotransporter 2 (SGLT-2) inhibitors in type 2 diabetes: A report of three cases from New Delhi, India. Journal of Diabetes, 8(5), 738-739. doi: 10.1111/1753-0407.12411. PMID: 27085074. Abstract is not in PubMed. To view the article, click on the link to it and then click “Request via ILLiad” to request the full text via interlibrary loan; one must create an ILLiad account the first time the service is used. You will receive an email notification when full-text article has been uploaded into your account.
- Rashid, O., Farooq, S., Kiran, Z., & Islam, N. (2016). Euglycaemic diabetic ketoacidosis in a patient with type 2 diabetes started on empagliflozin. BMJ Case Reports. doi: 10.1136/bcr-2016-215340. PMID: 27177938. Discusses the case of a 42-year-old man with type 2 diabetes who went to the emergency room because of nausea, vomiting, and abdominal pain. “He had recently changed his diabetes medications and started on an SGLT2 inhibitor (empagliflozin) along with metformin, pioglitazone, liraglutide and self-adjusted exogenous insulin.” Article discusses link between SGLT2 inhibitors and DKA and also covers euglycaemic diabetic ketoacidosis’ pathophysiology. To view the article, click on the link to it and then click “Request via ILLiad” to request the full text via interlibrary loan; one must create an ILLiad account the first time the service is used. You will receive an email notification when full-text article has been uploaded into your account.